My grandmother has been living with CLL for over 10 years. She recently progressed to a new level of chemotherapy in the form of pills, and although I'm not sure what type they are, I know that they're steroids. She's been living quite well with it, but had been throwing up for some time (voluntarily), and occasionally complaining of stomach pains that she said would go away with chamomile tea (though looking back, I'm sure she was just saying these things to prevent all of us from worrying).
Anyway, my grandmother had emergency surgery on Wednesday because she was complaining of severe abdominal cramps. A CT scan indicated that her bowel had ruptured, and she had to be operated on immediately. We were told she likely would not survive the surgery. She did.
We discovered that she had lymph nodes in her abdomen (perhaps from a previous bout of cancer she had about 15 years ago), and an infection was spreading throughout her body. She's now on life support, and has suffered from septic shock, with her kidneys failing, and her liver beginning to fail. In two days, her kidney began regaining some function, her vitals are somewhat stable (occasionally requiring assistance for a few hours), and her liver does not seem to be in grave danger at the moment. She is also very cognitively aware, but she cannot say anything (though she wants to) because she has a tube down her throat, and is very agitated that it's there.
We have just been told that her medication to treat the CLL is counteracting with the antibiotics being given to her intravenously, and are thus compromising any attempts to get her to recover. I was wondering if this is indeed true, what her likelihood for survival and/or recovery is (if that information is known at all), and is septic shock/ruptured bowel is a complication of CLL or if it is a completely unrelated matter.
I am sorry to hear about your grandmother. But it’s great that she is starting to recover.
Chronic steroid use can cause ulceration of the lining of the stomach and can eventually cause the stomach to perforate. This perforation, with the associated spillage of gastric contents in the abdominal cavity may have caused the sepsis your grandmother experienced. Surgery is needed to repair the perforation. Antibiotics are given to control the infection. Fluid resuscitation is also important in patients with septic shock.
I think for now, she can forego with the treatment of her CLL. What is more important is to stabilize her condition and wait for her to completely recover from the septic shock. Treatment for CLL can start after she has completely recovered.
Hope this helps.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.